Bleomycin lung toxicity
Citation, DOI, disclosures and article data
At the time the article was created The Radswiki had no recorded disclosures.View The Radswiki's current disclosures
At the time the article was last revised Yuranga Weerakkody had no recorded disclosures.View Yuranga Weerakkody's current disclosures
Bleomycin lung toxicity is an uncommon but recognized complication that can occur with the chemotherapeutic drug bleomycin.
Bleomycin is an antitumour antibiotic which was initially isolated from a strain of Streptomyces verticillus in 1966. It is commonly used (either alone or in combination with other chemotherapeutic agents) in the treatment of squamous cell carcinomas (of the head and neck, cervix, and vagina), testicular cancer, and Hodgkin lymphoma.
Bleomycin-induced lung injury usually occurs in 3-18% of treated patients (this figure will vary dependent on detection method used), although there is a marked increased risk if the total cumulative dose is more than 450 units.
The risk of developing lung injury is increased in the elderly and in patients receiving oxygen therapy, with a history of prior thoracic irradiation, or in whom therapy is re-instituted within 6 months of discontinuation.
On HRCT chest it can manifest in several patterns that include:
- diffuse alveolar damage
- pulmonary fibrosis
- organizing pneumonia pattern
- NSIP pattern
bronchiolitis obliterans organizing pneumonia pattern
- may present as nodules which range from 5 mm to 3 cm in diameter 1
- are usually subpleural in location, and can be sharply or poorly marginated
Treatment and prognosis
The prognosis is poor, with most patients dying of respiratory failure within 3 months of onset of symptoms.